• Three consecutive patients were treated with heparin sodium administered intravenously for phlebitis and pulmonary embolism following abdominal aortic surgery. After the institution of heparin, hemorrhage in these patients occurred from the suture line 14 days, 18 days, and 31 days after surgery, respectively.
The diagnosis was correctly made and control of the bleeding was achieved in each case. The first two patients required exploratory surgery and the third patient was treated successfully without surgical intervention.
We propose that the integrity of the clot at the suture line is in dynamic balance. There is a continuous lysis and resorption of old thrombus and replacement with new clot formation until the suture line is sealed by regeneration of the new "intima." If the blood is anticoagulated by heparin, this balance is disrupted and hemorrhage may result.
(Arch Surg 111:120-121, 1976)
Ariyan S, Stansel HC. Further Hazards of Heparin Therapy in Vascular Surgery. Arch Surg. 1976;111(2):120–121. doi:10.1001/archsurg.1976.01360200026004
Customize your JAMA Network experience by selecting one or more topics from the list below.